Alert archive / North Carolina / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Raleigh, NC

June 5, 2006Sampson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 5, 2006, 7:35 PM EDT for Sampson County, North Carolina. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2006, 7:35 PM EDT (23:35 UTC)
Expired
Jun 5, 2006, 9:30 PM EDT
In force
115 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2006-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2006-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 052339
FFWRAH
NCC163-060130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
735 PM EDT MON JUN 5 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAMPSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 930 PM EDT

* AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS THAT ARE CONTINUOUSLY REDEVELOPING OVER EAST CENTRAL
  SAMPSON COUNTY. THESE STORMS WERE PRODUCING RAINFALL RATES OF      
  AROUND 1.5 INCHES PER HOUR. RADAR ESTIMATED THAT STORM TOTAL       
  RAINFALL AMOUNTS OF BETWEEN 2.5 AND 4.0 INCHES HAD OCCURRED IN THE 
  AREA SINCE 530 PM. 

* THE STORMS PRODUCING THE HEAVY RAIN WILL AFFECT MAINLY RURAL AREAS 
  BETWEEN TURKEY... CLINTON... HOBBTON... AND FAISON. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED 
ROADS...TURN AROUND...DONT DROWN.

LAT...LON 3510 7837 3518 7818 3500 7816 3499 7832

$$

BADGETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 2:45 PM EDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 5, 2:45 PM EDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT MON JUN 5 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY/...

THROUGH TONIGHT: DESPITE LIMITED BOUNDARY LAYER MOISTURE... DYNAMIC
LIFT ASSOCIATED WITH THE INCOMING VORTICITY MAXIMUM WORKING ON A
WEAKLY UNSTABLE COLUMN HAS FORCED SCATTERED CONVECTION TO DEVELOP
OVER THE CWA... FOCUSED LARGELY ALONG THE DIFFUSE SURFACE DEWPOINT
GRADIENT. EXPECT THESE TO INCREASE IN COVERAGE OVER THE CENTRAL AND
EASTERN CWA WHERE MOISTURE AND INSTABILITY ARE BETTER... AND WHERE
MID LEVEL LAPSE RATES SHOULD STEEPEN AS THE MID LEVEL CLOSED LOW
DRIFTS OVERHEAD. WILL CONTINUE WITH CHANCE POPS FOR THE REST OF THE
AFTERNOON... HIGHEST EAST... THROUGH THIS EVENING. WITH LOW WET BULB
ZERO VALUES... WILL NEED TO WATCH FOR HAIL-PRODUCERS. WILL KEEP
CONSIDERABLE CLOUDS OVERNIGHT PARTICULARLY IN THE EAST HALF WITH THE
WEAK WIND FIELD AND LINGERING MOISTURE IN THE BOUNDARY LAYER. LOWS
54-58.

TUESDAY: THE MID LEVEL CLOSED LOW MEANDERS OVER EASTERN NC THROUGH
THE DAY WITH SURFACE CYCLOGENESIS NEAR OR OVER THE OUTER BANKS. AS
ONE MIGHT EXPECT... THE MODELS ARE IN DISAGREEMENT ON THE DETAILS...
BUT THEY BOTH INDICATE ENOUGH MOISTURE AND LOW LEVEL CONVERGENCE
WITH ONSHORE FLOW FOR SCATTERED SHOWERS AND STORMS... DESPITE
LIMITED INSTABILITY. THE GFS APPEARS TO HAVE CONVECTIVE FEEDBACK
ISSUES AND PREFER THE NAMS MORE CONSERVATIVE QPF. WILL RAISE POPS
TO HIGH CHANCES IN THE EAST... LOWER CHANCES IN THE WEST TUESDAY
THROUGH TUESDAY NIGHT. WITH GENERALLY MOSTLY CLOUDY SKIES... DONT
EXPECT TEMPERATURES TO BE THAT MUCH WARMER THAN TODAY. WILL HAVE
HIGHS 73-78... ON THE LOW END OF MOS GUIDANCE HIGHS.

TUESDAY NIGHT THROUGH THURSDAY: EXPECT LINGERING POPS IN THE EAST
TUESDAY NIGHT AS THE LOW MOVES FURTHER OFFSHORE AND LOW LEVEL FLOW
BACKS TO NORTHWESTERLY BY EARLY WEDNESDAY. THE GFS IS STICKING WITH
ITS SOLUTION OF ANOTHER WAVE DIVING FROM THE WESTERN GREAT LAKES
REGION SSE TO GA WEDNESDAY/THURSDAY... AND THE LAST COUPLE RUNS OF
THE NAM HAVE BOUGHT INTO THIS SOLUTION AS WELL. THIS SEEMS TO HAVE
MINIMAL IMPACT ON NC INTO THURSDAY... OTHER THAN A PERSISTENT WEAK
SURFACE TROUGH EXTENDING FROM THE SURFACE LOW OFF THE MIDATLANTIC
COAST BACK OVER THE CAROLINAS. COLUMN UNDERGOES GRADUAL DRYING WITH
SOME STABILIZATION IN THE MID LEVELS... AND WILL NOT CARRY POPS FOR
WEDNESDAY INTO THURSDAY... ALTHOUGH CONFIDENCE IN THIS IS NOT GREAT.
LATER FORECASTS MAY NEED TO ADD ISOLATED CONVECTION IF INSTABILITY
OR MOISTURE AVAILABILITY INCREASE. HAVE HELD TEMPERATURES PRETTY
CLOSE TO SEASONAL NORMALS BOTH DAYS... WITH HIGHS IN THE LOWER TO
MID 80S AND LOWS IN THE UPPER 50S TO LOWER 60S. -GIH

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

MID LEVEL TROUGH AXIS REMAINS SITUATED OVER NC THURSDAY NIGHT INTO
FRIDAY. WITH THE CANADIAN AND ECMWF BOTH SHOWING DECENT MID LEVEL
LAPSE RATES NEAR 6.5 C/KM AND POSITIVE VORTICITY ADVECTION WITH A
LAST-GASP WAVE DROPPING DOWN INTO THE TROUGH BASE... AND WITH BOTH
THE GFS AND ECMWF TAKING THE LEFT EXIT REGION OF A NORTHERLY JET
OVER THE AREA... WILL HOLD ONTO LOW CHANCE POPS MAINLY EAST THURSDAY
NIGHT AND FRIDAY. THEN THE MAIN STORY FOR SATURDAY THROUGH MONDAY
WILL BE THE BUILDING MID LEVEL RIDGING OVER THE DEEP SOUTH AND
SOUTHEAST STATES... AS THE TROUGH SHIFTS WELL OUT TO SEA AND AND NEW
TROUGHING DEVELOPS INTO THE NORTHERN PLAINS. WE MAY SEE A FEW
SHOWERS WITH WARM FRONTAL PASSAGE SATURDAY NIGHT OR EARLY SUNDAY...
BUT LATER FORECASTS CAN ADDRESS THIS MINOR RISK IF IT APPEARS
IMMINENT. 850 MB TEMPERATURES CLIMB TO 18+ DEGREES AND LOW LEVEL
THICKNESSES RISE TO 25-30 M ABOVE NORMAL INTO SUNDAY AND MONDAY...
AND WITH GOOD AGREEMENT AMONG THE MODELS ON THIS PATTERN... WILL
CARRY HIGHS IN THE UPPER 80S TO LOWER 90S SUNDAY AND 91-95 MONDAY...
WITH GENERALLY DRY WEATHER EXPECTED. -GIH

&&

.AVIATION...

CLOUDS BASES 35 HUNDRED TO 5 THOUSAND FEET THROUGH THE TAF PERIOD.
VISIBILITY UNRESTRICTED. NORTH TO NORTHEAST WINDS 10 TO 15 MPH
THROUGH AROUND MIDNIGHT...THAN LESS THAN 10 MPH.

UPPER LEVEL TROUGH MOVING THROUGH COMBINED WITH AFTERNOON HEATING
WILL LEAD TO THE DEVELOPMENT OF AFTERNOON AND EVENING THUNDERSTORMS.
THE STORMS WILL BE SCATTERED SO WILL ADD TO THE TAFS AS THEY
DEVELOP. THE STORMS SHOULD DISSIPATE WITH THE LOST OF HEATING. -RHJ

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...RHJ
Hazardous weather outlook, Jun 5, 4:47 AM EDT, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
447 AM EDT MON JUN 5 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
447 AM EDT MON JUN 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 5, 5:30 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
530 PM EDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     LIGHTNING        OLIVIA                  35.37N 79.11W
06/05/2006                   HARNETT            NC   LAW ENFORCEMENT

            REPORT OF A PERSON STRUCK BY LIGHTNING AND INJURED...
            EXTENT OF INJURIES UNKNOWN.

&&

MWS
Special weather statement, Jun 5, 6:16 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
616 PM EDT MON JUN 5 2006

NCZ089-052245-
SAMPSON-
616 PM EDT MON JUN 5 2006

...STRONG THUNDERSTORM WILL MOVE ACROSS EXTREME NORTHEAST SAMPSON
COUNTY THROUGH 645 PM EDT...

AT 616 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
EXTREME EAST CENTRAL SAMPSON COUNTY...OR ABOUT 9 MILES NORTHWEST OF
WARSAW...MOVING NORTHEAST AT 5 MPH.

THIS STORM WILL AFFECT EXTREME RURAL NORTHEASTERN SAMPSON COUNTY.

MARBLE SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THESE THUNDERSTORMS.

VINCENT
Special weather statement, Jun 5, 6:19 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
619 PM EDT MON JUN 5 2006

NCZ043-078-052245-
WAYNE-WILSON-
619 PM EDT MON JUN 5 2006

...STRONG THUNDERSTORM WILL MOVE ACROSS NORTHEASTERN WAYNE AND
SOUTHEASTERN WILSON COUNTIES THROUGH 645 PM EDT...

AT 619 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
EUREKA...OR ABOUT 13 MILES NORTHEAST OF GOLDSBORO...MOVING NORTH AT 5
MPH.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THIS THUNDERSTORM.

VINCENT
Local storm report, Jun 5, 6:20 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
620 PM EDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             1 N SPRING LAKE         35.19N 78.98W
06/05/2006  E0.75 INCH       CUMBERLAND         NC   PUBLIC

            PENNY SIZED HAIL REPORTED ON NORTH BRAGG BLVD... NEAR THE
            CUMBERLAND AND HARNETT COUNTY LINE.

&&

MWS
Special weather statement, Jun 5, 6:44 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
644 PM EDT MON JUN 5 2006

NCZ043-052315-
WILSON-
644 PM EDT MON JUN 5 2006

...STRONG THUNDERSTORM WILL MOVE ACROSS WILSON COUNTY THROUGH 715 PM
EDT...

AT 644 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
STANTONSBURG...OR ABOUT 16 MILES NORTH OF GOLDSBORO...MOVING NORTH AT
5 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SARATOGA.

MARBLE SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THIS THUNDERSTORM.

VINCENT
Special weather statement, Jun 5, 7:20 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
720 PM EDT MON JUN 5 2006

NCZ043-052345-
WILSON-
720 PM EDT MON JUN 5 2006

...STRONG THUNDERSTORM WILL MOVE ACROSS WILSON COUNTY THROUGH 745 PM
EDT...

AT 720 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
STANTONSBURG...OR ABOUT 15 MILES WEST OF FARMVILLE...MOVING VERY
SLOWLY TO THE NORTH AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SARATOGA.

MARBLE SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THIS THUNDERSTORM.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE TO TWO INCHES
DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD
DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING
AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:22 PM EDTSevere Thunderstorm WarningRAHChatham23 min
Jun 5, 3:52 PM EDTSevere Thunderstorm WarningRAHLee23 min
Jun 5, 5:14 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett31 min
Jun 5, 6:50 PM EDTSevere Thunderstorm WarningRAHWilson25 min
Jun 5, 7:30 PM EDTSevere Thunderstorm WarningRAHSampson30 min

Nearby

Flash Flood Warnings in North Carolina, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.